Last night wasn’t so good – Em was awake until 4 am. Not really surprising, on a number of levels. First, she tends to have this kind of experience with meds frequently – great the first time, then nothing. Strange reactions to meds is pretty typical of EDS. She was totally knocked out with 5 mg of flexeril the first time she took it, then nothing, then 10 mgs did nothing when it would have knocked out a grown man. So, I kind of expected this. Secondly, she is currently on the lowest dose of amitriptyline and we will be gradually bumping her up until we find the right dose. They said try this dose for 5 nights – so I will call Monday morning and see if they want to bump her up. Most people take 30-40 mgs for this purpose so there is some wiggle room. It takes some doing to find the perfect dose – one that helps her sleep but doesn’t make her groggy all day. Thirdly, her sleep schedule has been horribly messed up for months so it won’t get perfect over night. I still maintain that it is the pain that keeps her awake, but I also know that her body has become accustomed to staying awake at night so there is a behavioral component in play. She is going to have to learn to sleep at the right time and the ami, at the right dose, will help her do that.
She was in a lot of pain yesterday. Not sure if it was the weather (a serious possibility) or that she had to stop taking her tramadol. It didn’t seem to be helping when she was taking it and she didn’t bother taking it during the day anyway, but maybe it helped more than she realized? The headache was worse than normal and she hurt all over. Nothing new there but it was just worse than usual and it must have been significant because she actually complained about hurting. It was terribly hot here – upper 90’s – and that always makes her worse. Of course, she stayed inside all day – if she had even stepped outside in that heat, I would have had to scrape her off the ground. Her body does not deal with heat well at all. And we had a late afternoon thunder storm and that always makes her head hurt worse. She is my human barometer at times!
I really cannot wait until we can add the next layer of pain relief. The ami can have some pain relief effect, but only after several weeks and it will likely be a mild effect. She really needs a med like Lyrica and maybe something for breakthrough pain. But, we have to go slowly to make sure whatever she ends up taking will be effective.
I just hate seeing her suffer and am impatient to help her feel better. I want her to have a life again and getting her better before fall so she could actually do some school work in the coming year would be awesome. But, with the cranial instability, will anything but surgery actually help? I just don’t know but I can hope!